Funnel Cloud, Richland
- When
- July 3, 3:00 PM CST to 3:40 PM CST
- Where
- Richland County, 3.34 mi W of Wahpeton
- Reported by
- Law Enforcement
- Coordinates
- 46.270, -96.670
A series of weak and short lived funnel clouds formed between Wyndmere and Wahpeton.
Scattered slow moving showers developed over southeast North Dakota late in the afternoon of the 3rd. Although the cells did not produce any severe weather, some of the cells did produce funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Scattered slow moving showers developed over southeast North Dakota late in the afternoon of the 3rd. Although the cells did not produce any severe weather, some of the cells did produce funnel clouds. Due to their slow movement, they also dropped a lot of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 2:28 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 328 PM CDT FRI JUL 3 2009 .SHORT TERM... MAIN FORECAST CHALLENGES IS PCPN. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF HIGH PRESSURE IS IN SASK AND MB...WITH A RIDGE AXIS EXTENDING INTO CENTRAL ND. AN AREA OF LOW PRESSURE IS CENTERED IN W NE...WITH AN INVERTED TROF INTO NE SD. WHEN LOOKING AT THE MODELS...ENDED UP USING A MODEL COMPROMISE FOR THE FORECAST. THE NAM AND ECMWF APPEAR TO HAVE THE BEST HANDLE ON THE CURRENT PCPN TRENDS...AND THE ADJMAVBC GRIDS WORKED PRETTY WELL FOR TEMPS. WHEN LOOKING AT THE LATEST AREA RADARS...MOST OF THE CONVECTIVE ACTIVITY REMAINS IN CENTRAL ND...CENTRAL AND E SD. A FEW ISOLD TSRA HAVE DEVELOPED IN SE ND AND WC MN WHERE PLENTY OF INSOLATION TODAY HAS ALLOWED CONVECTIVE TEMPS TO BE REACHED. THUS...EXPANDED POPS FOR THIS EVENING TO COVER MORE OF AN AREA S OF A FAR TO PKD LINE. EXPECTING TSRA TO DISSIPATE THIS EVENING ONCE LOSE DAYTIME HEATING. DECREASING CLOUDINESS ANTICIPATED AFTER MIDNIGHT TONIGHT. AS THE RIDGE AXIS SHIFTS INTO THE RED RIVER VALLEY FOR SAT AND SAT NIGHT...ANOTHER SHORTWAVE DROPS DOWN IN THE UPPER LEVEL FLOW AND COULD SET OFF SOME LATE AFTERNOON/EARLY EVENING TSRA FOR PARTS OF NE ND. OTHERWISE...EXPECT REST OF AREA TO STAY DRY FOR INDEPENDENCE DAY. SURFACE HIGH PRESSURE REMAINS OVER THE N PLAINS INTO MON...SO KEPT THE FORECAST DRY. .LONG TERM (TUE-FRI)... MAIN IDEA FOR THE UPCOMING EXTENDED PERIOD IS WARMER AND MORE ACTIVE AS UPPER LEVEL PATTERN TURNS MORE SW. MAIN GUIDANCE PACKAGES DEPICT H500 RIDGE AXIS OVER N PLAINS ON DAY 4 TUE... WHICH IS LIKELY TO BE DRY FOR THE MOST PART. AFTER THAT...BROAD SW FLOW WILL MOVE WAVES OF LOW PRESSURE ALONG A NE TO SW ORIENTED MEAN FRONTAL BOUNDARY. THIS IS LIKELY TO PERSIST WED INTO THU... WITH AMPLE GULF MOISTURE INSPIRING PERIODIC CONVECTIVE EPISODES DURING THIS TIME. A SHIFT IS POSSIBLE SOMETIME ON FRI...AS A COLD FRONT PUSHES E OF THE REGION AND HIGH PRESSURE NUDGES IN FROM THE NW. && .AVIATION... VFR CIGS THROUGH SAT WITH AFTERNOON CU DISAPPEARING TOWARD SUNSET AND ONLY MID LEVEL AC THEREAFTER. WINDS EXPECTED TO BE VARIABLE AT LESS THAN 10 KTS IN THIS WEAK FLOW REGIME. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/WJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 610 AM CDT FRI JUL 3 2009 MNZ003-029-030-040-NDZ038-039-049-052-053-041200- CLAY-WILKIN-WEST OTTER TAIL-GRANT-BARNES-CASS-RANSOM-SARGENT- RICHLAND- 610 AM CDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS A PORTION OF SOUTHEAST NORTH DAKOTA AND ADJACENT PORTIONS OF MINNESOTA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS A PORTION OF EASTERN NORTH DAKOTA ON SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE LATE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ001-002-004>009-013>017-022>024-027-028-031-032-NDZ006>008- 014>016-024-026>030-054-041200- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-EAST OTTER TAIL-WADENA-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY- 610 AM CDT FRI JUL 3 2009 ...RIVER FLOODING CONTINUES FOR A FEW LOCATIONS ACROSS THE NORTHERN RED RIVER BASIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS A PORTION OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA ON SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE LATE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
The Fargo/Grand Forks radar (KMVX), 148 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 funnel cloud. Local standard time, as filed.
A series of weak and short lived funnel clouds formed between Wyndmere and Wahpeton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169180.